Alert archive / New Mexico / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 25, 2020, 12:35 AM MDT for Otero County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2020, 12:35 AM MDT (06:35 UTC)
- Expired
- Jul 25, 2020, 3:00 AM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 36 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 6.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 583 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
577
WGUS54 KEPZ 250635
FFWEPZ
NMC035-250900-
/O.NEW.KEPZ.FF.W.0001.200725T0635Z-200725T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
Issued by National Weather Service Midland/Odessa TX
1235 AM MDT Sat Jul 25 2020
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
The Soldier Canyon burn scar in...
Northern Otero County in south central New Mexico...
* Until 300 AM MDT.
* At 1234 AM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Soldier Canyon Burn Scar. Up to 0.2 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms in and around
the Soldier Canyon Burn Scar.
SOURCE...Doppler radar.
IMPACT...Flooding of areas in and around the Soldier Canyon
Burn Scar.
* Some locations that will experience flash flooding include...
Mescalero and Soldier Canyon.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks...streams...and
ditches in the Soldier Canyon Burn Scar. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters...climb to safety.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3321 10572 3322 10577 3319 10581 3316 10581
3314 10577 3314 10573 3317 10570
FLASH FLOOD...RADAR INDICATED
$$
JPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 11:36 PM MDT, 59 minutes earlier.
Area forecast discussion, Jul 24, 11:36 PM MDT, 59 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM Issued by National Weather Service Midland/Odessa TX 1136 PM MDT Fri Jul 24 2020 .AVIATION...06Z TAF CYCLE... Convection continue to be on the wane with IR imagery showing cloud tops warming and lightning has not been detected near TAF sites in several hours. As such we have just kept some TEMPO -SHRA groups through the early morning with clouds remaining above an significant levels. Another round of SHRA/TSRA looks likely Sat PM and as such have started with PROB30 TSRA or TEMPO TSRA groups at all sites after 18Z. Localized downburst winds will still be a concern Sat PM, but have not included in TAFs. && .PREV DISCUSSION...655 PM MDT Fri Jul 24 2020... .AVIATION...Monsoon moisture continues to be healthy across the region. Thus expecting showers and thunderstorms to continue late into the evening and overnight hours. Generally VFR conditions, but IFR possible to likely at all terminals as storms and +RA move across each location. Skies SCT-BKN030-050 BKN-OVC100 with scattered areas of visibility less than 3 miles in showers and thunderstorms. Surface winds around 5-15 kts except for gusts to 55 mph near thunderstorms. Storms diminishing after 06Z with continued ISOL-SCT SHRA through 12Z. && .PREV DISCUSSION...145 PM MDT Fri Jul 24 2020... .SYNOPSIS... Another round of scattered thunderstorms is expected this evening into tonight. A few storms may produce heavy rains and flash flooding. Rain chances will continue through the weekend with the highest chances westward toward Arizona. Mountainous terrain along with areas that have already received rainfall will be at the highest flood risk. Next week will feature a slow warming trend along with slight chances of showers and thunderstorms each afternoon. && .DISCUSSION... .SHORT TERM...Today and Tonight... Troughing both at low and mid levels is combining with deep high pressure east of the Rockies to transport very abundant moisture northward into New Mexico and west Texas. Surface dewpoints range from the mid 50s to lower 60s across most of the CWA early this afternoon and precipitable water is well above normal at around 1.5 inches. The combination of moisture and diurnal warming has made air mass significantly unstable with early afternoon CAPE's already near 2000 J/kg. Thus potential for deep convection exists. While updraft initiation will as usual result from a combination of surface heating and upslope flow along sloping terrain models suggest possible weak embedded impulses aloft entering the region from the south. In addition weak surface troughing will provide shallow lift via low level convergence. Finally while DCAPE's are relatively low thunderstorm outflows should act to develop or sustain activity in some areas. Given there is little convective inhibition and deep moisture expect convective coverage will be numerous late this afternoon and tonight. The abundant and deep moisture plus high freezing levels indicate storms will be efficient rain producers. Vertical wind profiles also denotes storm motion and possible echo training from south to north. Thus potential for heavier rains is high and flash flood watch is in effect for most of the CWA. Upper high to the east will expand slowly eastward on Saturday possibly reducing storm coverage a bit eastern zones. But still expect precipitable water around 1.5 inches and CAPE's around 600 to 1200 J/kg tomorrow afternoon with little inhibition. So will forecast scattered to numerous storms from east to west tomorrow with the risk of heavy rain continuing. && .LONG TERM... Scattered showers and thunderstorms are expected Sunday and Monday with the majority of storm coverage focused over area mountains and along the Arizona/New Mexico state line. The flooding risk will continue, especially for areas that have already received high rainfall amounts this past week. Southwest winds of 10 to 15 mph will continue to promote Gulf moisture flow with precipitable water values ranging from 1.1-1.3" and dewpoints in the mid-to- upper 50's. Temperatures will remain near normal with lowland highs in the lower 90's. Thunderstorm chances will continue through much of the long term period, however chances may lower slightly as we enter next week due in part to a retrograding upper high centered over the Southern Plains. Warmer temperatures aloft will reduce instability and thus reduce storm coverage to more isolated in nature. As the upper high shifts westward over New Mexico on Tuesday, backing surface flow to the east will cut off our moisture tap slightly as well. Thus, the majority of storm chances late next week will be limited to mostly mountain zones once again. A slow warming trend will also push lowland highs back to the upper 90's by next Thursday. Still keeping an eye on the potential track of a tropical wave next week, currently named Tropical Storm Hanna. Both the GFS and ECMWF currently stall the system over northern Mexico as it dissipates, with the majority of tropical moisture retained southward. Currently, no impacts are expected for our forecast area. && .FIRE WEATHER... Tropical moisture persisting through Sunday across most of the area, with continued widespread showers and thunderstorms. Moisture levels suggest some threat for heavy rain and flooding through this early period. The widespread wetting rains should keep the fire danger generally low into early next week. Surface winds will be around 5 to 15 mph except for gusts to 40 mph near thunderstorms. Upper high shifting more over New Mexico Monday and Tuesday will cut back on moisture and thunderstorm coverage mostly over the mountains, but not eliminating some isolated activity other areas. Minimum relative humidity will range from 30-40 percent through Sunday for the lowlands, falling to 25-35 percent Monday through Wednesday. Min relative humidity for the mountains will be from 45-60 percent through Sunday, falling to 40-50 percent Monday through Wednesday. Ventillation rates good to very very good through Sunday, then mostly fair to poor Monday through Wednesday. && && && .PRELIMINARY POINT TEMPS/POPS... El Paso 92 66 93 73 / 60 60 40 50 Sierra Blanca 88 66 87 67 / 60 50 30 30 Las Cruces 90 65 89 68 / 70 60 50 50 Alamogordo 95 68 92 70 / 60 60 40 50 Cloudcroft 68 53 67 50 / 70 60 40 40 Truth or Consequences 90 67 85 70 / 70 60 60 60 Silver City 81 61 78 62 / 80 70 80 60 Deming 89 66 87 67 / 70 70 70 60 Lordsburg 86 65 84 66 / 80 70 60 50 West El Paso Metro 93 66 93 74 / 60 60 40 50 Dell City 94 68 93 69 / 50 50 30 30 Fort Hancock 92 69 93 72 / 60 50 30 40 Loma Linda 87 62 85 70 / 60 60 40 40 Fabens 92 67 91 74 / 60 60 40 40 Santa Teresa 91 67 90 70 / 60 60 50 50 White Sands HQ 91 65 89 73 / 70 60 40 50 Jornada Range 90 63 88 70 / 70 60 50 60 Hatch 90 66 87 69 / 70 60 50 60 Columbus 89 68 87 70 / 70 70 70 50 Orogrande 92 65 90 71 / 60 60 40 40 Mayhill 79 58 78 57 / 70 60 40 40 Mescalero 77 56 78 55 / 70 60 40 50 Timberon 78 55 77 54 / 70 60 40 40 Winston 80 56 78 57 / 80 70 80 50 Hillsboro 87 62 85 64 / 80 70 70 60 Spaceport 89 65 87 67 / 70 60 50 60 Lake Roberts 81 56 78 56 / 80 70 80 50 Hurley 84 61 79 62 / 80 70 70 60 Cliff 84 60 84 59 / 80 70 70 50 Mule Creek 81 60 80 63 / 90 70 80 60 Faywood 84 62 82 63 / 80 70 80 60 Animas 87 64 84 65 / 80 70 70 50 Hachita 87 61 84 63 / 80 70 70 60 Antelope Wells 84 64 84 65 / 80 70 70 60 Cloverdale 79 62 78 63 / 80 70 80 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...Flash Flood Watch until 6 AM MDT Saturday for NMZ401>417. TX...Flash Flood Watch until 6 AM MDT Saturday for TXZ418>420-423. && gpm
Hazardous weather outlook, Jul 24, 11:10 AM MDT, 13 hours 25 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1110 AM MDT Fri Jul 24 2020 NMZ407>417-TXZ418>424-251700- Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 1110 AM MDT Fri Jul 24 2020 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Numerous showers and thunderstorms are expected this afternoon and tonight. Localized flooding due to heavy rainfall may occur with some road closures required...especially around low water crossings...poor drainage areas and along streams and arroyos. A few storms may also produce small hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered mainly afternoon and evening thunderstorms each day. Heavy rains will fall over a few locations resulting in localized flooding. Small hail and strong winds also possible from several storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required especially to report heavy rains and flooding. NMZ401>406-251700- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-1110 AM MDT Fri Jul 24 2020 This Hazardous Weather Outlook is for portions of southwest New Mexico. .DAY ONE...Today and Tonight Numerous showers and thunderstorms are expected this afternoon and evening. Localized flooding due to heavy rainfall may occur especially around low water crossings...poor drainage areas and along streams and arroyos. A few road closures may be required. Several storms may also produce small hail and strong winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous mainly afternoon and evening thunderstorms each day. Heavy rains will fall over a few locations resulting in flash flooding especially around poor drainage areas...low water crossings and near arroyos and streams. Some road closures may be required. Hail and strong winds also possible from several storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required especially to report heavy rains and flooding. Rogash
In the hours before
Special weather statement, Jul 24, 6:38 PM MDT, 5 hours 57 minutes before
Special Weather Statement National Weather Service El Paso TX 638 PM MDT Fri Jul 24 2020 NMZ410-412>415-417-250115- Southern Tularosa Basin NM-Central Tularosa Basin NM- Northern Dona Ana County NM-Otero Mesa NM- West Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 638 PM MDT Fri Jul 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...EAST CENTRAL SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 715 PM MDT... At 636 PM MDT, Doppler radar was tracking a thunderstorm outflow boundary along a line extending from 13 miles west of Timberon to 13 miles northeast of Organ. Movement was north at 40 mph. Winds in excess of 55 mph with Blowing Dust will be possible with these storms. This outflow boundary may spark more thunderstorms, especially as it collides with other outflow boundaries. Locations impacted include... Northrup Landing, White Sands National Monument, Tularosa, Alamogordo, Burro Flats, High Rolls, La Luz, Holloman Air Force Base, Mountain Park, Boles Acres, Portions of Jornada Experimental Range, Oliver Lee State Park and Lake Lucero. This includes the following highways... Highway 70 in New Mexico between mile markers 182 and 212. Highway 54 in New Mexico between mile markers 44 and 79. LAT...LON 3309 10583 3306 10661 3255 10655 3259 10583 TIME...MOT...LOC 0036Z 180DEG 37KT 3262 10592 3258 10647 33
Special weather statement, Jul 24, 8:28 PM MDT, 4 hours 7 minutes before
Special Weather Statement
National Weather Service El Paso TX
Issued by National Weather Service Midland/Odessa TX
828 PM MDT Fri Jul 24 2020
NMZ402-408>410-412-250315-
Eastern Black Range Foothills NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-Southern Gila Highlands/Black Range NM-
Sierra County Lakes NM-
828 PM MDT Fri Jul 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...SIERRA AND
NORTHERN DONA ANA COUNTIES UNTIL 915 PM MDT...
At 826 PM MDT, Doppler radar was tracking strong thunderstorms and
gusty outflow winds across portions of Otero, Sierra, and Dona Ana
counties, moving north at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Upham, Monticello, Arrey, Caballo, Cuchillo, Northrup Landing, White
Sands National Monument, Tularosa, Alamogordo, Truth or Consequences,
Derry, Salem, Garfield, Engle, San Miguel, Cutter, Palomas, City of
Elephant Butte, Holloman Air Force Base and Spaceport America.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3339 10637 3339 10610 3275 10594 3272 10748
3348 10756 3348 10638
TIME...MOT...LOC 0226Z 163DEG 28KT 3344 10630
84The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:38 PM MDT | Special Weather Statement | EPZ | Otero | 37 min |
| Jul 24, 8:07 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 113 min |
| Jul 24, 8:28 PM MDT | Special Weather Statement | EPZ | Sierra | 47 min |
| Jul 24, 8:44 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 2 hr |
| Jul 25, 12:50 AM MDT | Areal Flood Advisory | EPZ | Otero | 115 min |
| Jul 25, 1:17 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Jul 25, 4:13 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.